Minnesota, 2008

Extreme Cold and Winter Weather in Minnesota, February 9 to 10, 2008

February 9 to 10, 2008 · NWS ARX · 8 events in 7 counties and zones

An arctic cold front moved through the area during the afternoon of February 9. This system was accompanied by falling temperatures and strong northwest wind gusts of 40 to 45 mph.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An arctic cold front moved through the area during the afternoon of February 9. This system was accompanied by falling temperatures and strong northwest wind gusts of 40 to 45 mph. Around a 40 degree temperature drop occurred at some locations, such as Rochester (Olmsted County) and Winona (Winona County) by the morning of February 10. Brisk winds resulted in lowest wind chill values ranging from 35 below to around 45 below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 9, 3:10 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Feb 9, 3:10 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CST SAT FEB 9 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

MAIN FORECAST CONCERN IS WITH THE SURGE OF ARCTIC AIR ACROSS THE
AREA TODAY AND TONIGHT WITH RESULTING SNOW CHANCES...WINDS AND
BITTER WIND CHILLS.

07Z SURFACE ANALYSIS SHOWS A WEAK SURFACE LOW OVER EASTERN
WISCONSIN THAT WAS RESPONSIBLE FOR SOME LIGHT SNOW. FARTHER TO THE
NORTHWEST THE ARCTIC COLD FRONT WAS MOVING THROUGH NORTH DAKOTA.
BETWEEN THESE TWO SYSTEMS A LARGE STRATUS DECK WAS FOUND ACROSS
WESTERN WISCONSIN...NORTHERN IOWA AND MINNESOTA.

09.00Z MODELS IN GOOD AGREEMENT...ALTHOUGH GFS IS FASTER WITH THE
SYSTEM TO AFFECT THE AREA ON MONDAY. GIVEN LOW LEVEL EASTERLY FLOW
EXPECTED WILL SIDE CLOSER TO THE SLOWER NAM/WRF IN THIS TIME FRAME.

IN THE SHORT TERM...WITH FRONT LAGGING WELL TO THE NORTHWEST THIS
MORNING HAVE SLOWED DOWN ARRIVAL OF COLDEST AIR WITH HIGH
TEMPERATURES EXPECTED THIS MORNING. SREF HOURLY TEMPERATURES HAS A
GOOD HANDLE AND USED THIS FOR THE GRIDS TODAY. OTHERWISE...STRONG
WAVE ASSOCIATED WITH THE FRONT TO DIVE ACROSS THE AREA. 500MB-300MB
LAYER QG CONVERGENCE STRONGEST ACROSS THE NORTHERN ZONES ALONG WITH
A BROAD AREA OF ISENTROPIC LIFT IN THE 280K-290K LAYER WILL LEAD
TO SOME SNOW SHOWERS AS THE FRONT PASSES THROUGH. ANY ACCUMULATIONS
WILL BE LIGHT AND LESS THAN ONE INCH. MORE OF A PROBLEM WILL BE THE
STRONG WINDS IN THE WAKE OF THE FRONT. TIGHT PRESSURE GRADIENT IN ITS
WAKE WITH GOOD MOMENTUM TRANSFER TO THE SURFACE AS LAPSE RATES
STEEPEN WILL RESULT IN STRONG NORTHWEST WINDS THIS AFTERNOON AND
TONIGHT. BUFKIT SOUNDINGS ACROSS THE AREA SUPPORTING GUSTS TO 40 MPH
WITH SOME TO 50 MPH ACROSS THE HIGHER TERRAIN AREAS. ADD TO THE FACT
THE STRONG COLD ADVECTION WILL DROP TEMPERATURES STEADILY THROUGH
THE AFTERNOON AND TONIGHT WILL LEAD TO BITTER WIND CHILLS ALONG WITH
AREAS OF BLOWING SNOW. WILL CONTINUE THE WINTER WEATHER ADVISORIES
AND UPGRADE WIND CHILL WATCH TO A WARNING AS WIDESPREAD WIND CHILLS
BETWEEN 35 BELOW ZERO AND 45 BELOW ZERO EXPECTED AFTER MIDNIGHT
TONIGHT AND CONTINUING INTO SUNDAY MORNING.

HIGH PRESSURE BUILDS IN FROM THE NORTHWEST TONIGHT AND WILL SETTLE
OVER THE AREA FOR SUNDAY AND SUNDAY NIGHT. AS THE HIGH SLIDES EAST
OF THE AREA LATE SUNDAY NIGHT...WARM ADVECTION ON ITS BACK SIDE
BEGINS ACROSS THE WESTERN ZONES. THUS COLDEST TEMPERATURES SUNDAY
NIGHT/MONDAY MORNING WILL BE FOUND ACROSS THE EASTERN ZONES.

BY MONDAY...ANOTHER WAVE IN THE NORTHWEST FLOW DROPS TOWARD THE AREA
ON MONDAY. AGAIN PREFER THE SLOWER NAM/WRF AS IT HAS SUPPORT FROM
THE 09.00Z ECMWF. WARM ADVECTION AHEAD OF TROUGH TO PRODUCE
WIDESPREAD LIFT ACROSS THE AREA...ESPECIALLY MONDAY AFTERNOON AND
EVENING. HAVE RAISED POPS DURING THIS TIME FRAME INTO HIGH CHANCE
CATEGORY. IF THIS SIGNAL REMAINS CONSISTENT A FURTHER RAISE IN THE
POPS WILL BE WARRANTED. THIS SYSTEM HAS THE POTENTIAL FOR SOME
ACCUMULATIONS.

.LONG TERM...TUESDAY THROUGH SATURDAY

BOTH THE 09.00Z ECMWF AND GFS SHOW OVERALL PATTERN SHIFTING FROM
NORTHWEST FLOW ACROSS THE AREA AT THE BEGINNING OF THE PERIOD...TO
A MORE ZONAL AND PERHAPS SOUTHWEST FLOW BY THE WEEKEND AS A LARGE
TROUGH MOVES INTO THE WESTERN CONUS. BOTH MODELS CONTINUE TO SHOW
THAT THE ARCTIC FRONT WILL WAFFLE BACK AND FORTH ACROSS THE AREA
DURING THE REMAINDER OF NEXT WEEK. AS THIS OCCURS...WE WILL SEE
OCCASIONAL BOUTS OF COLD AIR AND CHANCES OF SNOW. CURRENT GRIDS
LOOK ON TRACK AND MADE NO CHANGES.

&&

.AVIATION...
IFR/MVFR CEILINGS WILL REMAIN PLENTIFUL THROUGH TODAY...AS LOW LEVEL
MOISTURE REMAINS TRAPPED BELOW AN INVERSION. HOWEVER...A COLD FRONT
WILL SWEEP THROUGH TODAY...WITH HIGH PRESSURE THEN BUILDING IN FROM
THE NORTHERN PLAINS ON SUN MORNING. APPRECIABLE SUBSIDENCE AND
DRYING INDICATED VIA WEST-EAST RUNNING X-SECTIONS WOULD SUPPORT
CLEARING SKIES THIS EVENING. BUFKIT SOUNDINGS WOULD HOLD ONTO SOME
LOW CLOUDS THROUGH SUN MORNING THOUGH. CONFIDENCE IS NOT HIGH WITH
EITHER THE AGGRESSIVE CLEARING...OR THE CONTINUING IFR/MVFR
CEILINGS. WILL CUT THE DIFFERENCE FOR NOW...PLAYING SOME CLEARING
SKIES IN FOR THE OVERNIGHT HOURS.

MEANWHILE...WINDS WILL BE ON THE INCREASE BY THIS AFTERNOON AS THE
PRESSURE GRADIENT TIGHTENS. STRONG NORTHWEST WINDS WILL THEN PERSIST
INTO SUNDAY MORNING. NOT A LOT OF SNOW IS EXPECTED WITH THE
FRONT...GENERALLY LESS THAN AN INCH...BUT THE STRONG WINDS COULD
RESULT IN BLOWING/DRIFTING CONDITIONS IN THE OPEN AND UNSHELTERED
AREAS. SOME MVFR VSBYS AT KRST WILL BE POSSIBLE FROM TIME TO TIME
THIS AFTERNOON/EVENING AS A RESULT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 9 AM TODAY TO MIDNIGHT CST
     TONIGHT FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM SUNDAY
     FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
     WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

     WINTER WEATHER ADVISORY FROM 12 PM TODAY TO MIDNIGHT CST
     TONIGHT FOR WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-
     WIZ061.

MN...WINTER WEATHER ADVISORY FROM 9 AM TODAY TO MIDNIGHT CST
     TONIGHT FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094- MNZ095-
     MNZ096.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM SUNDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER WEATHER ADVISORY FROM 9 AM TODAY TO MIDNIGHT CST
     TONIGHT FOR IAZ008-IAZ009-IAZ010-IAZ018-IAZ019.

     WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 12 PM SUNDAY
     FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

     WINTER WEATHER ADVISORY FROM 12 PM TODAY TO MIDNIGHT CST
     TONIGHT FOR IAZ011-IAZ029-IAZ030.

&&

SHORT/LONG TERM....RABERDING
AVIATION...........RIECK
Hazardous weather outlook, Feb 9, 5:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST SAT FEB 9 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILLS OF 35 TO 45 BELOW WILL DEVELOP TONIGHT...
AS A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE NORTHERN GREAT
LAKES. FROST BITE CAN DEVELOP IN AS LITTLE AS 10 MINUTES WITH WIND
CHILLS THIS COLD.

THIS SYSTEM WILL ALSO BRING SOME LIGHT SNOW...ALTHOUGH ACCUMULATIONS
OF ONLY AN INCH OR LESS ARE EXPECTED AT THIS TIME. HOWEVER...STRONG
NORTHWEST WINDS OF 25 TO 35 MPH...WITH HIGHER GUSTS...WILL INTERACT
WITH THE FALLING SNOW...AND ALREADY FALLEN SNOW. AREAS OF BLOWING AND
DRIFTING SNOW WILL RESULT FOR THIS AFTERNOON AND TONIGHT. SOME WHITE-
OUT CONDITIONS WILL BE POSSIBLE IN THE OPEN AND UNSHELTERED AREAS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...ALONG WITH AREA RIDGE-
TOPS...THIS AFTERNOON AND EVENING.

WINTER WEATHER HEADLINES ARE IN EFFECT TODAY INTO SUNDAY MORNING
TO ACCOUNT FOR THESE DANGEROUS WINTER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS WILL LINGER SUNDAY MORNING...IN THE 35 TO 45
BELOW RANGE. CONDITIONS WILL IMPROVE BY THE AFTERNOON THOUGH...AS THE
WINDS DECREASE AND TEMPERATURES WARM.

NEXT...AN UPPER AIR DISTURBANCE WILL BRING SNOW CHANCES BACK TO THE
REGION FOR MONDAY INTO TUESDAY. SOME LIGHT ACCUMULATIONS LOOK
POSSIBLE AT THIS TIME. ANOTHER DISTURBANCE WILL BRING MORE SNOW
CHANCES FOR WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL OR WIND GUST REPORTS FROM TODAY AND TONIGHT WOULD BE
APPRECIATED. OTHERWISE...SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 extreme cold/wind chill, 1 winter weather. Local standard time, as filed.

Winter Weather, Mower

When
February 9, 12:00 PM CST to 10:00 PM CST
Where
Mower forecast zone
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

A nine-vehicle crash occurred on Interstate 90 in the northeast part of Mower County. Law enforcement officials reported near white-out conditions at the time of the accident. Winds were gusting to around 45 mph and causing considerable blowing snow. Six people were injured and a five month old girl died a week later due to injuries sustained in the accident.

Extreme Cold/Wind Chill, Dodge

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Fillmore

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Fillmore forecast zone
Reported by
Mesonet
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Houston

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Houston forecast zone
Reported by
Mesonet
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mower

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Mower forecast zone
Reported by
Mesonet
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Olmsted

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Olmsted forecast zone
Reported by
Mesonet
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wabasha

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Wabasha forecast zone
Reported by
Mesonet
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Winona

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Winona forecast zone
Reported by
Mesonet
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Mower2008-02-160FemaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80290, 74337, 74338, 74339, 74340, 74341, 74342, 74343.